Vermont, 2012

Hail and Damaging Winds in Vermont, July 4, 2012

July 4, 2012 · NWS BTV · 37 events in 8 counties and zones

A moderately strong upper level disturbance ahead of a surface cold front moved across southern Quebec during the afternoon and evening hours of July 4th. These disturbances moved into a warm and unstable air mass and developed thunderstorms in southern Quebec, which moved across northeast Vermont during the afternoon hours and the Champlain Valley during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
$10,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A moderately strong upper level disturbance ahead of a surface cold front moved across southern Quebec during the afternoon and evening hours of July 4th. These disturbances moved into a warm and unstable air mass and developed thunderstorms in southern Quebec, which moved across northeast Vermont during the afternoon hours and the Champlain Valley during the evening.

Both episodes contained widespread wind damage and frequent lightning. In the afternoon, the communities of Walden, Cabot, West Danville and Danville were most affected. During the evening storms, significant damage occurred in the Champlain Valley in communities like Colchester, Burlington, South Burlington, Essex and Hinesburg. A wind gust of 65 knots was observed at Diamond Island on Lake Champlain and 55 knots was observed at the NWS office at Burlington Int'l airport.

Despite the holiday festivities, no serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 12:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 12:49 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
149 PM EDT WED JUL 4 2012

.SYNOPSIS...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY AS A WEAK
COLD FRONT MOVES THROUGH THE REGION. DRY WEATHER WILL FINISH OFF
THE WORK WEEK WITH SEASONABLY WARM TEMPERATURES...FOLLOWED BY A
COOLING TREND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1237 PM EDT WEDNESDAY...SOUPY AIRMASS REMAINS INTACT OVER
THE NORTH COUNTRY THIS AFTNOON. TEMPS IN THE 70S TO L80S. DEWPTS
IN THE 60S TO LWR 70S. LAPS CAPE VALUES RANGE FROM 400 TO 2600
J/KG. HIGHEST VALUES IN THE CVLY/SLV AND LOWEST VALUES OVER THE NE
KINGDOM. LI/S STILL -2 TO -3. ANY CONVECTION THAT TRIES TO GET
GOING NORTH OF THE BORDER DIE OUT BFR CROSSING. VAD WIND PROFILES
DO SHOW DIRECTIONAL SHEAR OCCURRING...BUT SPEED-WISE...NUMBERS ARE
LOW AND ARE ALLOWING FOR ANYTHING TRYING TO GET GOING TO RAIN-OUT.
LATEST FEW FRAMES FROM VIS SAT LOOP DO SHOW CU/TCU ON THE INCR
OVER THE CWA...SO ITS ONLY A MATTER OF TIME BFR CONVECTION RAMPS
UP. THEY WILL BE SLOW MOVERS ONCE THEY GET GOING. MAY HAVE TO WAIT
UNTIL LATER THIS AFTNOON FOR BETTER ACTION AS FRNT OVER WEST-
CENTRAL QUEBEC DIVES SE. WILL SEND OUT UPDATE AT 100 PM TO ADJUST
TEMPS/DEWPTS BUT WILL KEEP CHANCE FOR TRW/RW THRU THE AFTNOON
TIMEFRAME.

PREVIOUS DISCUSSION...FORECASTED UPDATED TO ADJUST TEMPS AND CLD
COVER BASED ON LATEST OBS/SATELLITE DATA. WITH MORNING PRECIP WELL
EAST OF THE CWA...BREAKS OCCURRING OVER THE AREA ALLOWING FOR
TEMPS TO CLIMB UNDER MORNING SUN. SOME SCT -RW/-TRW STARTING TO
GET GOING NORTH OF THE BORDER AND WILL TRANSLATE SOUTH INTO THE
AREA BY THIS AFTNOON. DEWPTS IN THE 60S TO AROUND 70F...SO AREA
WILL SEE HUMID STICKY CONDITIONS UNTIL FROPA OCCURS LATER TODAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
AS OF 430 AM EDT WEDNESDAY...QUIET WEATHER FOR THE SHORT TERM
PERIOD. ANY PRECIP THAT DEVELOPS TODAY WILL MOVE OUT OF REGION BY
THE EVENING. NW FLOW ON THURSDAY WITH WILL KEEP TEMPS COOLER THAN
TODAY, AND NEAR NORMAL. HEIGHTS RISE UNDER RIDGING ALOFT FRIDAY
AND TEMPS CLIMB BACK UP ABOVE NORMAL, BUT STILL SEASONABLY WARM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 400 AM EDT WEDNESDAY...A TREND TOWARDS MORE SEASONAL
TEMPERATURES ALONG WITH GENERALLY FAIR CONDITIONS IS EXPECTED FOR
THE EXTENDED PORTION OF THE FORECAST. A WARM/MUGGY AIRMASS WILL BE
IN PLACE FRIDAY NIGHT AHEAD OF A COLD FRONT SAGGING SOUTHWARD
THROUGH CENTRAL/SOUTHERN ONTARIO/QUEBEC. WHILE THE AREA SHOULD
REMAIN DRY...CHANCES FOR SHOWERS WILL INCREASE LATE FRIDAY NIGHT
INTO SATURDAY AS THE FRONT APPROACHES. LATEST GUIDANCE INDICATES
LITTLE TO NO INSTABILITY ASSOCIATED WITH THIS FEATURE SO HAVE ONLY
MENTIONED SOME LOW CHANCES FOR SHOWERS WITH FRONTAL PASSAGE
SATURDAY. BEHIND THE FRONT...A BROAD UPPER TROUGH DEVELOPS ACROSS
THE NORTHEAST...BUT HIGH PRESSURE BUILDS INTO THE REGION AT THE
SURFACE AND WILL KEEP THE FORECAST AREA DRY THROUGH THE WEEKEND.
AS THE UPPER TROUGH DEEPENS MONDAY...SHORTWAVE ENERGY MOVING
THROUGH THE FLOW WILL INCREASE CHANCES FOR SHOWERS AGAIN MONDAY
NIGHT THROUGH TUESDAY NIGHT. DRIER CONDITIONS RETURN FOR WEDNESDAY
AS THE UPPER TROUGH BEGINS TO MOVE OUT...AND A RIDGE BEGINS TO
BUILD IN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...A WEAK FRONTAL BOUNDARY CONTINUES TO
TRACK THROUGH THE REGION THIS AFTERNOON AND EVENING BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS GENERALLY FROM 19-03Z.
WITHIN ANY HEAVIER SHOWERS OR THUNDERSTORMS IFR VSBY AND MVFR
CIGS ARE POSSIBLE...BUT EXTREMELY DIFFICULT TO FORECAST SOMETHING
HITTING A TERMINAL AT THIS TIME SO HAVE JUST INCLUDED VCSH FOR
NOW. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY DEVELOPING
ALONG THE INTERNATIONAL BORDER AND DROPPING SOUTH INTO OUR
FORECAST AREA. AFTER 03Z...A GENERAL CLEARING TREND IS EXPECTED
WITH IFR BR/FOG LIKELY FORMING AT KSLK/KMPV AND SOME PATCHY MVFR
BR POSSIBLE ELSEWHERE.

OUTLOOK 18Z THURSDAY THROUGH MONDAY... 18Z THURSDAY THROUGH 00Z
SATURDAY...MAINLY VFR UNDER HIGH PRESSURE EXCEPT EARLY MORNING
IFR FOG POSSIBLE AT KSLK/KMPV. 00Z SATURDAY THROUGH 00Z
SUNDAY...MAINLY VFR WITH MVFR SHOWERS POSSIBLE AS A COLD FRONT
SAGS SOUTHWARD ACROSS THE REGION. 00Z SUNDAY THROUGH 00Z
MONDAY...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...HANSON
NEAR TERM...JN
SHORT TERM...HANSON
LONG TERM...LAHIFF
AVIATION...NEILES
Hazardous weather outlook, Jul 4, 3:34 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EDT WED JUL 4 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-050845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
434 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP MAINLY
IN THE AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE,
HOWEVER THEY COULD PRODUCE SMALL HAIL, GUSTY WINDS, AND TORRENTIAL
RAINFALL. THE THUNDERSTORM THREAT WILL DIMINISH AND SHIFT EAST
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HANSON

In the hours before

Special weather statement, Jul 4, 12:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
144 PM EDT WED JUL 4 2012

NYZ028-VTZ001>003-005-006-016-017-041845-
EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN FRANKLIN VT-
GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-WESTERN CHITTENDEN VT-
WESTERN FRANKLIN VT-
144 PM EDT WED JUL 4 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH FRANKLIN...
NORTHEASTERN CHITTENDEN...NORTHEASTERN CLINTON...NORTHERN GRAND
ISLE...NORTHERN LAMOILLE AND WESTERN ORLEANS COUNTIES...

AT 141 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10
MILES NORTHWEST OF MANSONVILLE TO PERRY MILLS...MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SCIOTA...ROUSES POINT...HOG ISLAND POINT...EAST HIGHGATE...HOLIDAY
POINT...BUTLER ISLAND...ST. ALBANS BAY...ENOSBURG CENTER...BELVIDERE
CORNERS...LOWELL...EDEN...BARTON...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4501 7225 4470 7214 4454 7298 4485 7350
      4500 7370 4502 7309

LOCONTO
Special weather statement, Jul 4, 1:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EDT WED JUL 4 2012

VTZ002>004-016-041945-
EASTERN FRANKLIN VT-ESSEX VT-ORLEANS VT-WESTERN FRANKLIN VT-
240 PM EDT WED JUL 4 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEASTERN
FRANKLIN...NORTHERN ORLEANS AND NORTHWESTERN ESSEX COUNTIES...

AT 236 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTH OF MANSONVILLE TO FRANKLIN...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE MAY BE RAPID
RISES ON SMALL STREAMS AND CREEKS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
STEVENS MILLS...RICHFORD...EAST BERKSHIRE...SOUTH RICHFORD...NORTH
TROY...NEWPORT CENTER...MONTGOMERY CENTER...EXIT 29 I91...
WESTFIELD...TICE...HOLLAND...COVENTRY...

MOVE INDOORS IMMEDIATELY! REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY IN SAFE SHELTER AT
LEAST 30 MINUTES AFTER YOU HEAR THE LAST CLAP OF THUNDER.

LAT...LON 4492 7176 4477 7251 4491 7273 4501 7303
      4502 7300 4501 7221 4502 7195

LOCONTO

The radar

The Burlington radar (KCXX), 46 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 2 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 4, 2:15 PM EST
Where
Franklin County, 0.49 mi W of Swanton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.920, -73.130

Several large branches down, including on a power line.

Thunderstorm Wind, Orleans

When
July 4, 2:45 PM EST to 2:47 PM EST
Where
Orleans County, 0.69 mi N of Craftsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.640, -72.370

Several reports of large trees down, including Daniels and Creek roads.

Thunderstorm Wind, Orleans

When
July 4, 2:45 PM EST to 2:48 PM EST
Where
Orleans County, Craftsbury Common
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.620, -72.370

Farmstand overturned and other damage in Craftsbury Common.

Thunderstorm Wind, Caledonia

When
July 4, 3:06 PM EST to 3:10 PM EST
Where
Caledonia County, 0.99 mi W of East Hardwick
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.520, -72.320

Several reports of trees down and on power lines in Hardwick.

Hail, Caledonia

When
July 4, 3:18 PM EST
Where
Caledonia County, Walden
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -72.230

Several reports of one inch hail and damaging winds.

Thunderstorm Wind, Caledonia

When
July 4, 3:20 PM EST to 3:25 PM EST
Where
Caledonia County, 1.48 mi W of Noyesville
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
44.450, -72.250

Microburst caused wide path of damage from Craftsbury, Cabot, Hardwick, Walden and Danville. The greatest damage was in Walden, especially along Route 15 and side roads such as Maple Lane, Cobbs road, Bricketts Crossing. A substantial downburst occurred on the western portion of Lyford Pond with numerous trees flattened, uprooted and falling on power lines, vehicles, home and camps. The strongest winds are estimated at 70 knots with 50 to 60 knots elsewhere.

Thunderstorm Wind, Caledonia

When
July 4, 3:25 PM EST to 3:30 PM EST
Where
Caledonia County, 1 mi NW of West Danville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.410, -72.194

Dozens of trees down, including on vehicles, camps and power lines. Several light boats flipped over on Joe's Pond. Damage was widespread on the north and east shores with lighter damage elsewhere.

Thunderstorm Wind, Caledonia

When
July 4, 3:30 PM EST to 3:35 PM EST
Where
Caledonia County, Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.420, -72.130

Several trees and a few downed power lines down across Danville.

Thunderstorm Wind, Caledonia

When
July 4, 3:40 PM EST to 3:42 PM EST
Where
Caledonia County, Peacham
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.330, -72.170

Several trees and a few downed power lines down.

Thunderstorm Wind, Caledonia

When
July 4, 3:50 PM EST to 3:55 PM EST
Where
Caledonia County, 1.47 mi SSW of Barnet Center
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.300, -72.090

Several large limbs down on Cloud Brook road with scattered trees and power lines throughout the area.

Thunderstorm Wind, Caledonia

When
July 4, 4:00 PM EST to 4:05 PM EST
Where
Caledonia County, 0.5 mi E of East Ryegate
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.200, -72.060

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Orange

When
July 4, 4:12 PM EST to 4:15 PM EST
Where
Orange County, 0.5 mi E of Newbury
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.080, -72.060

Several trees down along Route 5.

Thunderstorm Wind, Washington

When
July 4, 4:30 PM EST
Where
Washington County, Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.430, -72.420

A 40 foot spruce tree and other large branches downed by thunderstorm winds.

Hail, Washington

When
July 4, 5:35 PM EST
Where
Washington County, 0.5 mi W of Northfield
Measured
0.75 in hail
Reported by
Public
Coordinates
44.150, -72.660

Dime size hail reported.

Lightning, Grand Isle

When
July 4, 5:50 PM EST
Where
Grand Isle County, Grand Isle
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
44.720, -73.280

Lightning struck the United Methodist Church and caused a small structure fire.

Thunderstorm Wind, Grand Isle

When
July 4, 6:00 PM EST to 6:05 PM EST
Where
Grand Isle County, 1.7 mi SE of Keeler Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Public
Coordinates
44.650, -73.280

Numerous trees and power lines down on Kibbie road and throughout South Hero. Some light tree damage to apple orchards on South street.

Thunderstorm Wind, Chittenden

When
July 4, 6:00 PM EST
Where
Chittenden County, 3.03 mi W of West Milton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.623, -73.231

Numerous 3-4 foot diameter maple trees downed by thunderstorm winds in Sand Bar state park. Several picnic tables crushed or lifted elsewhere and damaged and traffic blocked along Route 2.

Thunderstorm Wind, Chittenden

When
July 4, 6:00 PM EST
Where
Chittenden County, 1 mi SW of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.620, -73.134

Scattered reports of tree damage in Milton along Route 7 and Route 2.

Heavy Rain, Chittenden

When
July 4, 6:00 PM EST to 9:00 PM EST
Where
Chittenden County, 1.71 mi NW of Champlain Arpt to 0.96 mi S of Mechanicville
Property damage
$50,000
Reported by
Public
Coordinates
44.569, -73.302

Thunderstorms produced over two inches of rain in less than an hour over the Burlington metropolitan area. Storm drains were quickly overwhelmed in the older heavily urbanized areas of the city. Low lying intersections of Willard, Manhattan, Main, and King Streets were inundated. Basements of businesses on the corner of Main Street and Winsooki Avenue, as well as Winooski Avenue and King Street were flooded.

Thunderstorm Wind, Chittenden

When
July 4, 6:05 PM EST to 6:10 PM EST
Where
Chittenden County, 2 mi E of Champlain Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
NWS Employee
Coordinates
44.550, -73.239

Widespread large tree damage, downed power lines and some structural damage across Mallets Bay and Porters Point sections. also some damage to docks and boats on Mallets Bay.

Thunderstorm Wind, Chittenden

When
July 4, 6:08 PM EST to 6:13 PM EST
Where
Chittenden County, Colchester
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
44.530, -73.150

Several reports of scattered trees and branches down across the village section of Colchester.

Thunderstorm Wind, Chittenden

When
July 4, 6:08 PM EST to 6:18 PM EST
Where
Chittenden County, Burlington
Measured
55 kt (63 mph) estimated gust
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
44.470, -73.220

Widespread large trees and branches fell by thunderstorm winds throughout the city from the New North End to the southern border with South Burlington. Power lines, vehicle and structural damage as well.

Thunderstorm Wind, Chittenden

When
July 4, 6:18 PM EST to 6:28 PM EST
Where
Chittenden County, 2 mi E of South Burlington
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
44.450, -73.180

Widespread large trees and branches fell by thunderstorm winds throughout South Burlington with power lines, vehicle and structural damage as well and road closures.

Thunderstorm Wind, Chittenden

When
July 4, 6:22 PM EST to 6:27 PM EST
Where
Chittenden County, (Btv)burlington Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
44.470, -73.150

Measured wind gusts of 55 knots by ASOS and neighboring tree damage as well.

Thunderstorm Wind, Chittenden

When
July 4, 6:22 PM EST to 6:27 PM EST
Where
Chittenden County, (Btv)burlington Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Public
Coordinates
44.470, -73.150

Utility pole fell atop of a small aircraft at Burlington International Airport.

Thunderstorm Wind, Chittenden

When
July 4, 6:28 PM EST to 6:32 PM EST
Where
Chittenden County, 2.2 mi SSE of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.449, -73.110

Numerous branches and trees fell by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 4, 6:32 PM EST to 6:37 PM EST
Where
Chittenden County, 2.33 mi N of Hinesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.364, -73.123

Numerous branches and trees fell by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 4, 6:32 PM EST to 6:37 PM EST
Where
Chittenden County, Shelburne
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.380, -73.230

Numerous trees and branches fell by thunderstorm winds along with some power lines.

Thunderstorm Wind, Chittenden

When
July 4, 6:37 PM EST to 6:42 PM EST
Where
Chittenden County, 1.72 mi S of Rhode Is Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.346, -73.064

Numerous trees and branches fell by thunderstorm winds along with some power lines, especially along Texas Hill road.

Thunderstorm Wind, Washington

When
July 4, 6:40 PM EST
Where
Washington County, 0.5 mi W of Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.150, -72.660

Several trees downed in Northfield.

Thunderstorm Wind, Addison

When
July 4, 7:09 PM EST
Where
Addison County, 2.63 mi NNE of Vergennes Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.236, -73.334

Measured wind gust of 65 knots at Diamond Island, measured by the Vermont Monitoring Cooperative supported by University of Vermont.

Thunderstorm Wind, Washington

When
July 4, 7:10 PM EST to 7:15 PM EST
Where
Washington County, 0.69 mi S of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.260, -72.570

Several reports of scattered trees and power lines downed by thunderstorm winds in Montpelier/Barre/Berlin.

Thunderstorm Wind, Washington

When
July 4, 7:15 PM EST
Where
Washington County, 0.99 mi W of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.220, -72.590

Several trees down cross Exit 6 along Interstate 89 southbound.

Thunderstorm Wind, Addison

When
July 4, 7:27 PM EST to 7:30 PM EST
Where
Addison County, 2.94 mi SSW of West Addison
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.040, -73.420

Trees down along Route 125 near the Addison Vermont - Crown Point New York Bridge in West Addison as well as Route 17 in Addison.

Thunderstorm Wind, Addison

When
July 4, 7:30 PM EST to 7:40 PM EST
Where
Addison County, 1.21 mi NW of Bridport
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.990, -73.340

Dozens of trees down along Route 125 between Bridport and West Addison.

Thunderstorm Wind, Addison

When
July 4, 7:30 PM EST to 7:35 PM EST
Where
Addison County, 1 mi SW of Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.010, -73.184

Several reports of large branches and trees down along portions of Route 125, 30.

Thunderstorm Wind, Addison

When
July 4, 7:38 PM EST to 7:40 PM EST
Where
Addison County, 2 mi NE of Leicester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.891, -73.072

Several trees down in and around Leicester.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381235, 381251, 381252, 381241, 381249, 381239, 381237, 381244, 381245, 381248, 381246, 381253, 381681, 381680, 381257, 381256, 381259, 381262, 393249, 381265, 381261, 381268, 381269, 381270, 381671, 381672, 381673, 381674, 381675, 381682, 381272, 381684, 381683, 381676, 381677, 381678, 381679.